Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 186, NWS Dodge City, KS

June 18, 2019Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2019, 2:51 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2019, 2:51 PM CDT (19:51 UTC)
Expired
Jun 18, 2019, 3:45 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Pratt County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WUUS53 KDDC 181951
SVRDDC
KSC151-185-182045-
/O.NEW.KDDC.SV.W.0186.190618T1951Z-190618T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
251 PM CDT Tue Jun 18 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stafford County in south central Kansas...
  Northeastern Pratt County in south central Kansas...

* Until 345 PM CDT.

* At 251 PM CDT, a severe thunderstorm was located near Preston,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Iuka, Preston and Neola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 9873 3790 9871 3791 9847 3783 9847
      3782 9846 3773 9846
TIME...MOT...LOC 1951Z 268DEG 16KT 3781 9862 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
274 
WWUS53 KDDC 182023
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
323 PM CDT Tue Jun 18 2019

KSC151-185-182045-
/O.CON.KDDC.SV.W.0186.000000T0000Z-190618T2045Z/
Stafford KS-Pratt KS-
323 PM CDT Tue Jun 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...

At 322 PM CDT, a severe thunderstorm was located near Turon, or near 
Neola, moving east at 20 mph.  Spotters have also reported a 
rotating wall cloud with a funnel cloud with this storm north of 
Preston.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Preston and Neola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 9870 3790 9868 3791 9847 3783 9847
      3782 9846 3773 9846
TIME...MOT...LOC 2022Z 261DEG 13KT 3782 9849 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
286 
WWUS53 KDDC 182037
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
337 PM CDT Tue Jun 18 2019

KSC151-185-182047-
/O.EXP.KDDC.SV.W.0186.000000T0000Z-190618T2045Z/
Stafford KS-Pratt KS-
337 PM CDT Tue Jun 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES WILL EXPIRE AT 345 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3772 9870 3790 9868 3791 9847 3783 9847
      3782 9846 3773 9846
TIME...MOT...LOC 2037Z 268DEG 16KT 3782 9841 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:05 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 18, 1:05 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
105 PM CDT Tue Jun 18 2019

...Updated Long Term...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1142 AM CDT Tue Jun 18 2019

We continue to monitor the possibility of two rounds of
storms...the first round this afternoon mainly for areas from
the I-70 corridor to the Pratt and Medicine Lodge areas which
could have straight line winds, brief QLCS tornadoes, and flash
flooding. The second round will come in from eastern Colorado
this evening and move across southwest Kansas through midnight.

At the time of writing this discussion a mesoscale convective
vortex continues in north central Kansas with a stationary front
located roughly from Hays to Lamar, CO. CAPE values are continuing
to increase south of the front with already MUCAPE values
approaching 2000 in spots. CAM models are all in pretty good
agreement that the convective mode with the storms will be a QLCS
line and less likely a discrete supercell will last more than an
hour. Weak bulk shear values from 0-10 km should promote quick
upscale growth of storms. 0-3 km shear vectors look to be out of
the southwest at 30 kts which could promote a few QLCS tornadoes
in the line especially where the line bows back to the northwest
along with a straight line wind threat.

PW values in the 1.5-1.75" range suggest these storms will be
quite water loaded so that along with the weak bulk shear suggest
that hail will not be a great threat with these storms. Flash
flooding certainly will be since we already have some reports of
minor street flooding in Pawnee county from the morning convection
and a slight risk of flash flooding from the WPC.

Indications are the initial QLCS line will move out of our area
around 01-02Z and then the attention turns to the convection which
will develop in the front range of the Rockies and move into
western Kansas. If this area from Dodge City on west is
relatively untouched by the afternoon convection the evening
convection should have still an area of 1500-2000 CAPE to work
with which will provide a straight line wind risk along with more
localized heavy rain. The line of convection should move at a
pretty good clip so that by early Wednesday morning we should be
done with the storms and left with a quieter day.

Wednesday a high moves in behind the convective complex and we
should see clearing skies through the morning. There remains a
slight chance of some pop up storms in the afternoon mainly west
of Highway 83 with another slight shortwave moving in from the
northwest upper level flow pattern we will have.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1256 PM CDT Tue Jun 18 2019

Thursday into Friday could be a couple of the hottest days of the
season upcoming as the upper flow and low level winds will be out
of the southwest as GFS and Euro are indicating 850 mb
temperatures will be in the upper 20 (C) range. Dewpoints will be
in the mid to upper 60s on Thursday with highs in the lower 90s.
Then the air should be drier on Friday which will allow highs to
make it into the mid 90s.

A strong cold front with a upper level trough should come in
through Saturday morning which could provide some storms along the
I-70 corridor. Temperatures should fall back into the 80s.

Long term models introduce another round of front range storms
moving through western Kansas from Saturday night into Sunday as
an upper level trough moves through.

At this point it does look like a couple of dry days to start
early next week as the trough exits and the upper level pattern
turns more zonal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Jun 18 2019

Two rounds of storms will be possible from this afternoon through
this evening with an upper level low and a stationary front in the
region. The first round of storms will likely affect HYS and areas
to the east of DDC from 19Z-23Z with lowered visibilities at
times due to heavy rainfall from the storms. The next round of
storms will come out of eastern Colorado into western Kansas after
00Z and give GCK and DDC a couple hour window from 02Z-05Z of TS
with reduced visibilities from heavy rain. Once the storms exit
by 06Z cloud ceilings will continue to be the MVFR range (with
possible IFR range for HYS) through 12Z before we start to see
cloud ceilings lift through 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  60  81  60 /  30  80  10   0
GCK  80  58  82  58 /  40  80  10   0
EHA  84  56  83  58 /  40  40  10   0
LBL  88  58  82  58 /  10  30  10   0
HYS  75  59  78  60 /  90  20  10   0
P28  85  63  82  60 /  50  70  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 18, 5:20 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
520 AM CDT Tue Jun 18 2019

KSZ030-031-043>046-061>066-074>081-084>090-191030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
520 AM CDT Tue Jun 18 2019 /420 AM MDT Tue Jun 18 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Severe thunderstorms are expected to develop early to mid afternoon
generally east of a Gove to Ness City to Kinsley line. Very large hail
to two inches in diameter will be possible with the strongest storm. An
isolated tornado is also possible. A larger cluster of severe thunderstorms
is expected to develop later this evening affecting mainly far southwest and
south central Kansas with damaging wind gusts being the main impact.
Torrential rainfall rates are also expected.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
Isolated to widely scattered strong to severe thunderstorms will
be possible late Thursday afternoon and again Friday afternoon and
evening. The most organized severe weather is expected to remain
north of the southwest Kansas region both these days. A better
chance for more organized severe weather for southwest Kansas will
come Saturday evening ahead of an advancing cold front.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 18, 1:41 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       7 ENE ASH VALLEY        38.35N 99.10W
06/18/2019  M3.00 INCH       RUSH               KS   PUBLIC

            THE THREE INCHES OF RAIN FELL BETWEEN 7 AM
            AND 1 PM.

&&

RB
Special weather statement, Jun 18, 1:52 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
152 PM CDT Tue Jun 18 2019

KSZ045-064-065-181930-
Hodgeman KS-Pawnee KS-Ness KS-
152 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN AND NORTHWESTERN PAWNEE COUNTIES UNTIL 230 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanston, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gray, Burdett, Hanston, Rozel, Ash Valley, Sanford and Frizell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3809 9981 3825 9982 3833 9914 3811 9912
      3809 9959
TIME...MOT...LOC 1851Z 263DEG 38KT 3817 9971

TATRO
Local storm report, Jun 18, 2:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TORNADO          9 NW KINSLEY            38.02N 99.52W
06/18/2019                   EDWARDS            KS   TRAINED SPOTTER

&&
Local storm report, Jun 18, 2:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TORNADO          10 NNW KINSLEY          38.05N 99.49W
06/18/2019                   EDWARDS            KS   STORM CHASER

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:29 PM CDTSpecial Weather StatementDDCHamilton61 min
Jun 17, 9:33 PM CDTSpecial Weather StatementDDCStevens57 min
Jun 17, 9:57 PM CDTSpecial Weather StatementDDCKearny48 min
Jun 17, 11:28 PM CDTSpecial Weather StatementDDCGray, Meade62 min
Jun 18, 1:52 PM CDTSpecial Weather StatementDDCPawnee38 min
Jun 18, 2:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee36 min
Jun 18, 2:41 PM CDTTornado Warning Tornado observedDDCEdwards, Pawnee34 min
Jun 18, 3:09 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford51 min
Jun 18, 3:30 PM CDTSpecial Weather StatementDDCHodgeman45 min
Jun 18, 3:50 PM CDTSevere Thunderstorm WarningDDCHodgeman40 min
Jun 18, 4:23 PM CDTSpecial Weather StatementDDCHodgeman52 min
Jun 18, 4:40 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman37 min
Jun 18, 5:17 PM CDTSpecial Weather StatementDDCEdwards43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.